Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 20, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Apr 14, 2024, 10:09 PM EDT for Stark County, Ohio. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2024, 10:09 PM EDT (02:09 UTC)
- Expired
- Apr 14, 2024, 10:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Stark County, OH
The radar
The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:58 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2513 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
477
WUUS51 KCLE 150209
SVRCLE
OHC151-150230-
/O.NEW.KCLE.SV.W.0020.240415T0209Z-240415T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1009 PM EDT Sun Apr 14 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Stark County in northeastern Ohio...
* Until 1030 PM EDT.
* At 1007 PM EDT, a severe thunderstorm was located near Canton,
moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible.
* Locations impacted include...
Canton, Louisville, Minerva, Waynesburg, East Canton, and
Robertsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4070 8140 4085 8140 4081 8109 4073 8109
4072 8123 4066 8124
TIME...MOT...LOC 0207Z 285DEG 41KT 4078 8131
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Sullivan1 follow-up statement
899
WWUS51 KCLE 150231
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1031 PM EDT Sun Apr 14 2024
OHC151-150240-
/O.EXP.KCLE.SV.W.0020.000000T0000Z-240415T0230Z/
Stark OH-
1031 PM EDT Sun Apr 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, small
hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.
LAT...LON 4070 8140 4085 8140 4081 8109 4073 8109
4072 8123 4066 8124
TIME...MOT...LOC 0230Z 285DEG 41KT 4094 8151
$$
SullivanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 8:07 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 14, 8:07 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 807 PM EDT Sun Apr 14 2024 .SYNOPSIS... A cold front will move across the region late this afternoon into the evening. In the wake of the front high pressure controls the region through Tuesday morning. The next warm front approaches from the Mid Ohio Valley on Tuesday. && .NEAR TERM /THROUGH MONDAY NIGHT/... Have opted to hold onto the Severe Thunderstorm Watch with the cold front still located north of the watch area. In the last half hour some back building has been noted westward into Mahoning County with a reservoir of 1000 J/kg of ML CAPE that has yet to be utilized. This has been a tricky situation in terms of if additional redevelopment will occur and if it will be strong to severe. Several of the high resolution models do suggest at least scattered showers will develop along the front back to the west, generally along route 30 then drifting south this evening. Satellite imagery shows a fairly thick (albeit flat) cu field where dewpoints are in the lower 50s. It does seem plausible that some showers will fill in to the west and sheer does increase through the evening. Main limiting factor for stronger convection is a lack of deep moisture as water vapor is quite dry with some warm air remaining in the mid-levels. Will need to allow this situation to evolve past sunset before we feel comfortable letting go of the severe thunderstorm watch. Previous discussion...The better lift associated with this storm system is currently(1930Z) moving across Lake Erie. PBZ sounding is indicating rather dry low levels as the lift moves in to assist in eroding the cap that has been over the region through the day. We are seeing a little bit of low level moisture increase ahead of the front and just ahead of this lift. This should all combine to generate convection over the next hour or so with the expectation of upscale growth. Still leaning toward an isolated to scattered coverage as the cold front sags southward across the lake. The drier low levels lead us to a greater wind threat with any of the stronger updrafts that develop. While there is a marginal or greater risk of severe thunderstorms near and south of a Wattsburg to Findlay line it appears that the greatest threat is across our southeastern CWA. This area is mainly near and east of I-77. There is potential for a couple supercells so large hail may also accompany the damaging wind gust potential. It looks like the main time period for these thunderstorms to occur will be between 4 PM and 10 PM. In the wake of the cold front high pressure will increase its influence on the region. This ridge then gradually drifts eastward through the day. Lows tonight dip into the 40's. Highs Monday range from the upper 50's across inland NW PA to around 70 across NW OH. The quiet weather continues into MOnday night but the next warm front will be approaching from the middle Mississippi Valley. So there may be an increase in high level cloud cover late in the night. Lows range from the upper 30's across inland NW PA to the mid 40's. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... An upper trough will move through the central CONUS on Tuesday and will support a low pressure system that will move through the Great Lakes on Wednesday. For Tuesday, a warm front will extend ahead of the system and lift toward the lake and rain chances will increase as the feature enters the forecast area. A ridge across the region will likely limit both the coverage and intensity of rain on Tuesday, although some mid-level vorticity advection will move through the area to help break down the ridge a bit. The main show appears to be Wednesday as the front will lift north across the lake and the main forcing mechanisms of the surface low and upper trough will enter the region to allow for widespread rain chances. The system will be fairly dynamic with good jet energy and moisture will advect into the region. There will some instability to allow for some rumbles but as far as widespread storm chances, it's a bit tricky to figure this far out, as there could be issues with lots of rain in the region to wipe out a large threat, especially this far north. However, will continue to highlight high PoPs and Wednesday will need to be monitored as the details become more clear. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The long term forecast trend will be largely drier and cooler through the weekend. There will be some smaller chances for rain through the period, but greatly diminished after the more active mid week system. The long term forecast will mostly be driven by an upper trough that will dig into the upper Midwest on Thursday, moving east through Canada through Friday and Saturday. Energy behind this trough will then swing through the Great Lakes region for the weekend and bring cooler temperatures across the area, along with high pressure that should drive a dry period to transition into next week. Rain chances for the first half of the period will be driven by a front remaining across the Ohio Valley region from the midweek system. Any rain chances seem marginal as the main upper level support seems to be drifting off to the northeast. The region will be on the cold side of the front though and temperatures will decrease through the period starting with 60s on Thursday down to barely lower 50s on Sunday. Nighttime lows will be trending cooler for the weekend into next week and frost/freeze potential does exist. && .AVIATION /00Z Monday THROUGH Friday/... Scattered thunderstorms continue from south of Youngstown east into Pennsylvania at 00Z. A cold front is still located along a line from near Cleveland east into Pennsylvania and will settle south this evening. It is unclear at this time if this will be sufficient to kick off additional thunderstorms ahead of the front where instability remains or if deep layer dry air will limit thunderstorms with just some light shower activity ahead of the front. Opted to include a vicinity shower in the taf at MFD/CAK for a few hours this evening and may need to updated to add a thunderstorm but coverage and confidence are too low at this time to keep a tempo for thunderstorms. Outside of thunderstorms, VFR conditions are expected to persist through the TAF period. A deck of clouds near 7K feet accompanies the front but will scatter out overnight. Mostly sunny skies are expected on Monday. Westerly winds will decrease to 10 knots or less and veer to the north/northeast behind the front overnight. Winds back to north/northwesterly on Monday. Outlook...Non-VFR expected with periodic rain showers and thunderstorms Tuesday through Thursday. && .MARINE... Strong offshore flow will continue over the next couple of hours to allow for hazardous weather conditions for small craft on Lake Erie and will maintain the headline through this evening. A front will then cross the lake and allow for northerly flow to take over across the lake and diminish, allowing for any headline to end. High pressure will be over the lake on Monday and allow for lighter flow to develop. A warm front will lift to the lake on Tuesday and promote easterly flow across the basin. The front will lift north of the lake for Wednesday as a low pressure system moves through the Great Lakes region and there will be concern for a marine headline with that system, as robust southeast flow will be expected on Wednesday and a window of enhanced southwest flow will be expected on Wednesday night into Thursday behind the system. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...KEC/MM SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...KEC MARINE...Sefcovic
Hazardous weather outlook, Apr 14, 5:19 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 519 PM EDT Sun Apr 14 2024 OHZ020>023-029>033-037-038-047-152130- Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning- Morrow-Holmes-Knox- 519 PM EDT Sun Apr 14 2024 ...SEVERE THUNDERSTORM WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ013-014-028-036-PAZ003-152130- Geauga-Ashtabula Inland-Crawford-Marion- 519 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected to develop along and ahead of a cold front late this afternoon into the evening. Some storms may become severe with the greatest chances near and east of I-77. Damaging wind gusts and large hail may accompany these storms as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>012-017>019-027-089-PAZ001-002- 152130- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Hancock-Seneca-Huron-Wyandot-Ashtabula Lakeshore-Northern Erie- Southern Erie- 519 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 14, 5:59 PM EDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
559 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM Hail 1 ESE Howland Center 41.24N 80.72W
04/14/2024 M1.25 Inch Trumbull OH Public
Social media photo shows hail up to half
dollar size in Howland Township.
&&
SefcovicSpecial weather statement, Apr 14, 7:18 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Cleveland OH
718 PM EDT Sun Apr 14 2024
OHZ023-033-142345-
Mahoning OH-Trumbull OH-
718 PM EDT Sun Apr 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TRUMBULL AND
EASTERN MAHONING COUNTIES THROUGH 745 PM EDT...
At 718 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boardman, or 7 miles south of Youngstown, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Youngstown, Columbiana, Boardman, Niles, Campbell, Hubbard, Hilltop,
Maplewood Park, Austintown, Struthers, Girard, McDonald, Poland, New
Middletown, Lowellville, Churchill, and Mineral Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.
&&
LAT...LON 4091 8070 4119 8077 4119 8052 4090 8052
4090 8064
TIME...MOT...LOC 2318Z 280DEG 46KT 4099 8060
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SullivanLocal storm report, Apr 14, 7:38 PM EDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
738 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Hail Poland 41.02N 80.61W
04/14/2024 E1.50 Inch Mahoning OH Public
Social media report of hail up to 1.5 inches
in Poland.
&&
SefcovicSpecial weather statement, Apr 14, 8:00 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
800 PM EDT Sun Apr 14 2024
OHZ033-150030-
Mahoning OH-
800 PM EDT Sun Apr 14 2024
...A STRONG THUNDERSTORM WILL IMPACT MAHONING COUNTY THROUGH 830 PM
EDT...
At 759 PM EDT, Doppler radar was tracking a strong thunderstorm near
Canfield, or near Austintown, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Campbell, Canfield,
Austintown, Struthers, Poland, Ellsworth, New Middletown,
Lowellville, North Jackson, Greenford, and Mineral Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.
&&
LAT...LON 4091 8083 4093 8082 4093 8085 4098 8091
4113 8091 4113 8052 4090 8052 4090 8081
TIME...MOT...LOC 2359Z 278DEG 45KT 4107 8074
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SullivanLocal storm report, Apr 14, 8:41 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
841 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail Bristolville 41.39N 80.87W
04/14/2024 E1.50 Inch Trumbull OH Public
Social media report of hail up to ping pong
ball in Bristolville.
&&
SefcovicSpecial weather statement, Apr 14, 9:24 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
924 PM EDT Sun Apr 14 2024
OHZ020-021-150200-
Summit OH-Medina OH-
924 PM EDT Sun Apr 14 2024
...A STRONG THUNDERSTORM WILL IMPACT MEDINA AND SOUTHERN SUMMIT
COUNTIES THROUGH 1000 PM EDT...
At 924 PM EDT, Doppler radar was tracking a strong thunderstorm over
Medina, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Akron, Medina, Cuyahoga Falls, Kent, Barberton, Green, Wadsworth,
Tallmadge, Rittman, Mogadore, Lodi, Chippewa Lake, Stow, New
Franklin, Norton, Fairlawn, Munroe Falls, Lakemore, Silver Lake, and
Seville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.
&&
LAT...LON 4095 8162 4096 8165 4099 8165 4099 8181
4104 8209 4114 8209 4114 8207 4120 8207
4118 8139 4099 8139 4098 8142 4094 8142
TIME...MOT...LOC 0124Z 287DEG 41KT 4112 8184
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SullivanThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:00 PM EDT | Special Weather Statement | CLE | Mahoning | 30 min |
| Apr 14, 8:14 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 17 min |
| Apr 14, 9:24 PM EDT | Special Weather Statement | CLE | Medina, Summit | 36 min |
| Apr 14, 9:33 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 28 min |
| Apr 14, 10:13 PM EDT | Special Weather Statement | CLE | Ashland, Mahoning, Stark, Wayne | 47 min |
| Apr 14, 11:03 PM EDT | Special Weather Statement | CLE | Stark | 27 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.